Skip to content
Reclast infusion
avatar
hoppy97 posted:
Hello. I am scheduled next week to have an I.V. infusion of Reclast. I was on Fosamax until the end of Sept. but developed mild esophagitis (had an endoscopy) so was told by the GI doc to avoid it. I am taking Nexium daily, which has relieved my GI symptoms. However, I understand it also may interfere with calcium absorption so that's not a good thing. I can't seem to find much info from patients who have had Reclast and am concerned about taking something so relatively new that has a long half-life. Once it's in, you can't just stop taking it either....it's a yearly dose. I have tried to get out of it, but my doctor is very concerned about my osteoporosis and is insistent. I take 1200 to 1400 mg calcium carbonate and 1800-2000 IU vitamin D daily. Any advice? I asked to see an endocrinologist who specializes in osteoporosis but my primary-care dr says it isn't necessary. I read some scary posts on webmd by a few who had terrible side effects. How common are they? Thank you in advance!
Reply
 
avatar
bonebabe responded:
Reclast is a very effective osteoporosis treatment. Many of our patients (I work in an osteoporosis center in a hospital setting) have taken it and are very pleased. Like you, they had GI problems. It's especially effective on the hip bone density. In fact, many orthopedics are routinely giving it during surgery to repair an osteoporotic hip fracture. It's covered by Medicare and most insurances. The only side effects we've heard about are flu like symptoms for a few days. Go ahead and take it with an easy mind. One patient in particular travels frequently. She said the Reclast has been a Godsend for her because her Actonel was difficult to accommodate sometimes in her travel schedule - especially with time changes. I think you'll be pleased. Beth
 
avatar
Trishanna responded:
Hoppy I understood that when on Nexium or if you have esophagitis calcium citrate was the better one for absorption rahter than carbonate. Regarding your iv infusion i would say find out as much info on it .. research.. educate yourself on side effects etc and then make your decision. I would not go on any medication until I was comfortable with the decision and you don't sound comfortable right now if that means postphoning it for a few weeks so be it. My osteo specialist wanted me to take Evista and I decided No then he wanted me to take the IV infusion and I decided No.. instead I opted for strontium citrate calcium magnesium vit d vit k and biosil.. my hip score improved and spine stayed the same but with my next scan i will make another deciion when i visit him in oct then pending on my scores. I am not saying you do as me I am saying find out enough about it that you are ok taking it. Get a journal and copy down the pros and cons of the IV and decide after you check out everything!!! Good Luck keep us posted
 
avatar
MARIONINNC responded:
I had the Reclast treatment on 4/3. I'm pretty darn sick. Do you know how long this lasts? My bones hurt so bad...
 
avatar
bonebabe responded:
I'm so sorry you're having a strong reaction. There is light at the end of the tunnel, though. I've called some of our patients who had the injection, and while most of them did fine, the 3 who said they had pain after assured me it didn't last more than 5 or so days. They were all pleased that the effect was for a year and they wouldn't need to be bothered with taking any meds for a long time.
 
avatar
lewlou responded:
:smile: Hi Hoppy I am a 71 year old female who because of predisone use have developed osteoporosis. I have had a stress fracture in my femur head , two compression fractures in my spine and a wrist fracture.. My doctor tried boniva on me for 6 months but I have such terrible reflux that it was almost impossible to control. I received my first reclast infusion 2 weeks ago and I could not be happier. I have had no reaction at all ! The key seems to be the following routine which I followed to the T .At least 2 weeks before the infusion start hydrating yourself, 6-8 glasses water daily plus 1500mg of calcium and 800mg of vitamin D daily ( this is a must ) You Must continue this for a minium of 2 wks after the infusion. I had no problem because I was already on these supplements and now take them normally daily. I also took two extra strength tylenol about 30 min. before the infusion and I also took two more 6 hrs. later to be on the safe side. All I had was a dull headache the next day which tylenol took care of.. Dont let those scary posts prevent you from trying it. Just do your homework like I did. Goodluck and May you be blessed also.


Helpful Tips

Bisphosphonate use in premenopausal womenExpert
The potential benefits and risks of bisphosphonate use may be quite different in premenopausal women compared to postmenopausal women. ... More
Was this Helpful?
17 of 26 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the National Osteoporosis Foundation website